Search   |  Advanced

Research Summary

Antiretroviral Medication Affects Dose of Methadone

Pharmacokinetic interactions between antiretrovirals and methadone can potentially affect levels of either medication and lead to over- and/or underdosing. These researchers evaluated the average change in methadone dose that occurred with co-administration of nevirapine, efavirenz, ritonavir-boosted lopinavir, or atazanavir in 120 patients in a directly observed therapy program. All patients also had Hepatitis C.

  • For patients on nevirapine, the median change in methadone dose in the 3 months after baseline (HAART* initiation) was 20 mg/d (P< 0.001), with 32 (86%) of 37 patients requiring daily dose increases.
  • For patients on efavirenz, the median change in methadone dose from baseline was 7.5 mg/d (P=0.004), with 11 (61%) of 18 patients requiring daily increases.
  • For patients on ritonavir-boosted lopinavir or atazanavir, the median change from baseline was 0 for both (P=0.56 and 0.95, respectively).
  • The HIV virus was suppressed to fewer than 400 copies/mL in 67%–76% of patients, with no difference based on antiretroviral regimen (P=0.89).

Comments:

Clinicians providing either methadone or antiretrovirals to patients should be mindful of the potential interactions between these medications. Interactions can alter methadone levels, which can lead to sedation (from increased levels) or withdrawal (from decreased levels). Depending on the specific case, the dose of methadone will need to be increased, decreased, or maintained. Notably, there were significant variations in methadone dose requirements between individual patients. These data support close clinical observation of and medication adjustment in patients receiving methadone and HAART.

David A. Fiellin, MD
*Highly active antiretroviral therapy (HAART)

Reference:

Tossonian HK, Raffa JD, Grebely J, et al. Methadone dosing strategies in HIV-infected injection drug users enrolled in a directly observed therapy program. J Acquir Immune Defic Syndr. 2007;45(3):324–327.


logos